Development full-thickness macular hole and exudative retinal detachment in central retinal vein occlusion after intravitreal ranibizumab.
Yang Yi Y
Intravitreal injection of anti‑vascular endothelial growth factor (VEGF) has become a first-line treatment for macular oedema secondary to central retinal vein occlusion (CRVO). However, there have been recent reports of a surprising complication associated with intravitreal injection of anti-VEGF. We report a case of full-thickness macular hole (FTMH) and exudative retinal detachment (ERD) after intravitreal injection of ranibizumab for macular oedema. A 21-year-old patient with macular oedema secondary to CRVO developed FTMH and ERD in her left eye after the first intravitreal injection of ranibizumab. A 25 G vitrectomy was performed, during which the internal limiting membrane was peeled off followed by filling with silicone oil tamponade. One week after the operation, optical coherence tomography showed closure of the macular hole. Although vitrectomy combined with removal of the inner limiting membrane can reclose macular hole caused by intravitreal injection of anti-VEGF drugs, these cases of FTMH differ from those of idiopathic FTMH in having a poorer visual prognosis. Ophthalmologists should be vigilant in monitoring the possibility of inducing macular hole through treatment with ranibizumab. In addition, ERD associated with CRVO represents a serious vision-threatening complication that merits close clinical attention from ophthalmologists.